Most children suffer from six to eight colds every year. But if a child is fighting the flu for less than six years, parents may not take over-the-counter medicines to relieve symptoms such as a stuffy nose.
In October, a paper published in BMJ analyzed the research on popular cold medicine and its effectiveness on three symptoms: Congestion, runny nose, and sneezing.
This paper concludes that, for children, over-the-counter decongestant drugs or antihistamines cannot help and can cause harm, People report on November 7.
"We do not recommend decongestants or antihistamine-containing formulations in children under six years of age and suggest warnings between six and 12 years," the paper authors wrote. "There is no evidence that this treatment alleviates nasal symptoms and they can cause adverse effects such as drowsiness or indigestion. Serious damage, such as seizures, rapid heartbeat, and death have been linked to decongestant use in very young children."
This is not a completely new suggestion, however. Pediatricians have recommended that parents do not give cold or cough medicines that are sold freely to children under the age of six. This is what parents should know.
For children under 6 years, the side effects of cough and cold drugs outweigh the possible benefits
"Under the age of six, it is not recommended that over-the-counter cold medicines be used," Dr. Andrew Bernstein, assistant clinical professor of pediatrics at Northwestern University, Feinberg School of Medicine and spokesman for the American Academy of Pediatrics (AAP), said INSIDER. "The side effects can exceed the potential benefits of these drugs."
Read more:4 things that can make your cold worse – and 2 that won't make it end faster
For children six and older, drugs can be used, but they may not prove to be very beneficial.
"All over-the-counter cold medicines are only symptomatic treatment, and it seems that for some children they work well and for some children they don't do too much," Bernstein said. "And some children, even when they are older children, they still have many side effects from drugs."
Dextromethorphan, for example – a drug found in many over-the-counter cough medicines – can cause side effects including dizziness, dizziness, drowsiness, anxiety, nausea, and vomiting, according to the US National Library of Medicine.
The use of these drugs can be risky if parents start combining various drugs containing the same active ingredients, Bernstein added.
"The biggest risk is when people try to use various types of drugs without realizing they are doubling," he said. "If you accidentally double cough suppressants and antihistamines, which can cause a lot of sedation. If you double the decongestant, you can cause feelings of nervousness or anxiety. Some people are susceptible to it even at normal doses, but that's when we see the real problem, when people multiply. "
(On a related note: When it comes to drugs that can relieve pain and reduce fever, recommendations are slightly different. AAP says if your child is under two years old, you should call their pediatrician before giving them ibuprofen or acetaminophen fever reducer. The AAP website has a guide that explains the safe dosage of these drugs and what to do if your child has a fever.)
Instead of cold medicines and coughing, try some home remedies
"Even better than using any drug would be home remedies, some of which have been shown by science to be just as effective," Bernstein said.
He recommends rest, stays hydrated, uses a humidifier, drinks warm (but no caffeine) liquid, and tries a spoonful of honey to relieve coughing.
There is some evidence to support the idea of honey for coughing. One study from the study found that, when it comes to treating cough in children, honey "may" be better than placebo and may not be better or worse than dextromethorphan.
Read more:Chicken soup can help your cold feel better – but it's not a guarantee
Just make sure you never give honey to children younger than one year. There is little possibility that honey can cause potentially fatal botulism in young infants, but after they reach the age of one, their stomach acid is strong enough to eliminate the risks posed by sweeteners, Bernstein explained.
There is still no cure for the common cold. All parents can do is overcome symptoms when the infection goes on, which may take time.
"If children don't have a fever and seem to eat and drink well, symptoms of a cold can last up to two weeks," Bernstein said. "So don't rush to the doctor if it looks like the runny nose is a little lingering."
And finally, Bernstein stressed that, because the common cold is caused by a virus, not a bacterium, antibiotics won't do anything to help him.
Visit INSIDER Homepage for more.